Improved Approximation Algorithms for Max-2SAT with Cardinality Constraint

  • Markus Bläser
  • Bodo Manthey
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2518)


The optimization problem Max-2SAT-CC is Max-2SAT with the additional cardinality constraint that the value one may be assigned to at most K variables. We present an approximation algorithm with polynomial running time for Max-2SAT-CC. This algorithm achieves, for any ε > 0, approximation ratio \( \frac{{6 + 3 \cdot e}} {{16 + 2 \cdot e}} - \varepsilon \approx 0 \cdot 6603 \). Furthermore, we present a greedy algorithm with running time O(N log N) and approximation ratio 1/2. The latter algorithm even works for clauses of arbitrary length.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. A. Ageev and M. I. Sviridenko. Approximation algorithms for maximum coverage and max cut with given sizes of parts. In Proc. of the 7th Int. Conf. on Integer Programming and Combinatorial Optimization (IPCO), volume 1620 of Lecture Notes in Comput. Sci., pages 17–30. Springer, 1999.Google Scholar
  2. 2.
    N. A1on, J. H. Spencer, and P. Erdös. The Probabilistic Method. John Wiley and Sons, 1992.Google Scholar
  3. 3.
    T. Asano and D. P. Williamson. Improved approximation algorithms for MAX SAT. J. Algorithms, 42(1):173–202, 2002.zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    G. P. Cornuéjols, M. L. Fisher, and G. L. Nemhauser. Location of bank accounts to optimize float: An analytic study of exact and approximate algorithms. Management Science, 23:789–810, 1977.zbMATHCrossRefGoogle Scholar
  5. 5.
    R. G. Downey and M. R. Fellows. Parameterized Complexity. Springer, 1999.Google Scholar
  6. 6.
    U. Feige. A threshold of ln n for approximating set cover. J. ACM, 45(4):634–652, 1998.zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    U. Feige and M. X. Goemans. Approximating the value of two prover proof systems, with applications to MAX 2SAT and MAX DICUT. In Proc. of the 3rd Israel Symp. on the Theory of Comput. and Systems (ISTCS), pages 182–189, 1995.Google Scholar
  8. 8.
    M. X. Goemans and D. P. Williamson. New 34-approximation algorithms for the maximum satisfiability problem. SIAM J. Discrete Math., 7(4):656–666, 1994.zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    J. H∮astad. Some optimal inapproximability results. J. ACM, 48(4):798–859, 2001.CrossRefMathSciNetGoogle Scholar
  10. 10.
    M. I. Sviridenko. Best possible approximation algorithm for MAX SAT with cardinality constraint. Algorithmica, 30(3):398–405, 2001.zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Markus Bläser
    • 1
  • Bodo Manthey
    • 1
  1. 1.Institut für Theoretische InformatikUniversität zu LübeckLübeckGermany

Personalised recommendations